Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet

Syndrome of Inappropriate Antidiuretic Hormone Secretion in Malignancy: Review and Implications for Nursing Management

Lori A. Langfeldt
Mary E. Cooley
CJON 2003, 7(4), 425-430 DOI: 10.1188/03.CJON.425-430

Hyponatremia is a common fluid and electrolyte disturbance in adults with cancer. Although a number of etiologies are associated with hyponatremia, the syndrome of inappropriate antidiuretic hormone (SIADH) secretion is one of the most common underlying causes. Early symptoms often associated with SIADH are subtle but, if left untreated, may progress to life-threatening seizures, coma, and death. Because oncology nurses have frequent and ongoing contact with patients, they are in an ideal position to recognize patients who are at increased risk for SIADH and those who present with early symptoms. Beginning signs and symptoms are mild and can be mistakenly attributed to other causes. This article reviews the pathophysiology of SIADH, associated risk factors, signs and symptoms, diagnosis, treatment, and nursing care.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or